Alert archive / Oklahoma / Tornado Warnings in 2004

Tornado Warning 50, NWS Norman, OK

May 29, 2004Lincoln County, Oklahoma

NWS Norman, OK issued this tornado warning at May 29, 2004, 10:42 PM CDT for Lincoln County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 10:42 PM CDT (03:42 UTC)
Expired
May 29, 2004, 11:30 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Lincoln County, OK

The radar

The Norman radar (KTLX), 71 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 9:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2169 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WFUS54 KOUN 300342
TOROKC
OKC081-300430-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1042 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN LINCOLN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1130 PM CDT

* AT 1042 PM CDT...A TORNADO WAS DETECTED BY DOPPLER RADAR 3 MILES
  SOUTHEAST OF TRYON...MOVING EAST AT 30 MPH. THIS STORM HAS A 
  HISTORY OF PRODUCING TORNADOES ACROSS LINCOLN AND LOGAN COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE AGRA...AVERY...KENDRICK AND 
  TRYON.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3588 9698 3578 9696 3581 9662 3595 9664

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 29, 9:41 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 29, 9:41 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
941 PM CDT SAT MAY 29 2004

ONE TORNADIC SUPERCELL CONTINUES AT THIS TIME OVER OKLAHOMA/LOGAN
COUNTIES...WITH OTHER THUNDERSTORMS ATTEMPTING TO SUSTAIN THEMSELVES
NORTHWARD TOWARD THE KANSAS BORDER...WITH ANOTHER TORNADIC SUPERCELL
OVER SOUTHERN KANSAS. THE SOUTHWARD EXTENT OF TSTM DEVELOPMENT HAS
BEEN CLOSELY ASSOCIATED WITH THE LEADING EDGE OF THE UPPER LEVEL JET
AXIS. DESPITE ONGOING CONVECTION...THE CAPPING INVERSION HAS
ACTUALLY INCREASED SINCE THIS AFTERNOON...WITH 700 MB TEMPS OF +11
TO +14C. WITH THE BOUNDARY LAYER SLOWLY STABILIZING DUE TO LOSS OF
HEATING AND NOSE OF UPPER JET ALREADY THROUGH THE AREA...SUPPORT FOR
CONTINUED TSTM DEVELOPMENT AHEAD OF THE DRYLINE WILL DEPEND ON
STRENGTH OF THE LOW LEVEL JET WHICH HAS ALREADY FORMED OVER CENTRAL
AND EASTERN HALVES OF THE AREA.

THE DRYLINE HAS ADVANCED SLIGHTLY EASTWARD SINCE LATE AFTERNOON...
NOW OVER THE WESTERN ONE QUARTER OF OKLAHOMA. COLD FRONT HAS
ACCELERATED...AND IS NOW NEAR DODGE CITY AND LIBERAL KANSAS.
ADDITIONAL LIFT WILL ACCOMPANY PASSAGE OF COLD FRONT LATER TONIGHT
AS IT CATCHES UP WITH THE DRYLINE. ALTHOUGH THE CAP WILL INITIALLY
BE QUITE STRONG...IT IS NOT UNREASONABLE TO EXPECTED ISOLATED TO
SCATTERED THUNDERSTORMS TO DEVELOP WHERE THE FRONT CATCHES UP WITH
THE DRYLINE. WITH LIFT LIKELY REMAINING STRONGEST NORTH OF THE UPPER
LEVEL JET AXIS...BELIEVE THE CHANCES OF RAIN OVERNIGHT SOUTH OF
INTERSTATE 40 ARE 10 TO 20 PERCENT...WITH RAIN CHANCES NORTH OF
INTERSTATE 40 BETWEEN 20 AND 50 PERCENT. ADJUSTMENTS TO THE GRIDS
HAVE BEEN MADE AND SENT.

JAMES

--------------------------
100 PM CDT SAT MAY 29 2004

.DISCUSSION...
THE LARGE SCALE UPPER TROUGH THAT IS EXPECTED TO BE RESPONSIBLE FOR
THIS EVENINGS SEVERE WEATHER WILL BE SLOW TO MOVE EAST OF THE
STATE. ONCE THE DRYLINE MERGES WITH THE COLD FRONT TONIGHT, IT IS
EXPECTED TO BE LATE SUNDAY AFTERNOON OR EVENING BEFORE IT CLEARS
SOUTHEAST OK. A COOLER AND DRIER AIRMASS WILL HOLD OVER OK THROUGH
MONDAY AS THE SURFACE RIDGE MOVES ACROSS THE SOUTHERN PLAINS.

A WEAK UPPER WAVE IS EXPECTED TO BRUSH NORTHEAST OF OK TUESDAY
BRINGING A SECOND FRONT AND THE NEXT CHANCE FOR RAIN. UPSLOPE BOUNDARY
LAYER FLOW IN THE WAKE OF THIS FRONT WEDNESDAY AND THURSDAY WILL
KEEP A MENTION OF RAIN IN THE FORECAST THROUGH THE WEEK, ALTHOUGH
DAILY CHANGES APPEAR SUBTLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  86  56  86 /  50  20  10  10
HOBART OK         63  86  55  88 /  20  10  10  10
WICHITA FALLS TX  69  91  59  91 /  40  20  10  10
GAGE OK           55  80  49  86 /  10  10  10  10
PONCA CITY OK     67  83  50  83 /  80  20  10  10
DURANT OK         74  93  62  87 /  80  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 29, 12:13 PM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1213 PM CDT SAT MAY 29 2004

OKZ004>048-050>052-TXZ083>090-301200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA. A MODERATE
RISK EXISTS OVER PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS.

LOCATION...
THE HIGH RISK AREA COVERS LOCATIONS EAST AND NORTH OF A LINE FROM
ALVA...TO WEATHERFORD...GUTHRIE...AND STILLWATER.

TO THE SOUTH AND WEST OF THE HIGH RISK AREA...THERE IS A MODERATE
RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM WOODWARD...TO
FREDERICK...TO WICHITA FALLS...TO HENRIETTA TEXAS.

THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND WEST
OF THE MODERATE RISK AREA...OVER THE REMAINDER OF WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME WILL BE FROM 2 TO 11 PM.

IMPACTS...
DAMAGE TO AUTOMOBILES...ROOFS...AND VEGETATION FROM LARGE HAIL.
VIOLENT THUNDERSTORM WIND GUSTS AT OR ABOVE 80 MPH...AND SIGNIFICANT
TORNADOES ARE ALL POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR AN OUTBREAK OF SEVERE WEATHER.

EVERYONE IN OKLAHOMA AND NORTH TEXAS IS ENCOURAGED TO REMAIN ALERT
DURING THEIR HOLIDAY ACTIVITIES AND TRAVEL. KEEP UP TO DATE ON THE
CURRENT WEATHER FORECAST...AND PLAN AHEAD ON WHAT YOU WILL DO IF A
SEVERE THUNDERSTORM OR TORNADO APPROACHES YOUR AREA.

DISCUSSION...
A DRYLINE WILL MOVE INTO THE WESTERN THIRD OF OKLAHOMA...AND
POSSIBLY PORTIONS OF WESTERN NORTH TEXAS...DURING MID AND LATE
AFTERNOON. AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...CONVERGENCE
ALONG THE DRYLINE IS EXPECTED TO BE SUFFICIENT FOR THUNDERSTORM
DEVELOPMENT DURING THE MID AND LATE AFTERNOON. FIRST THUNDERSTORM
DEVELOPMENT IS EXPECTED TO BE ACROSS NORTHWEST OKLAHOMA...WHERE LIFT
ALONG THE DRYLINE WILL BE GREATEST.

ONCE THUNDERSTORMS DEVELOP...THEY WILL MOVE EAST NORTHEAST AT 35
MPH...AND SHOULD RAPIDLY BECOME SEVERE. THE COMBINATION OF AN
EXTREMELY UNSTABLE AIRMASS AND VERTICAL WIND SHEAR...WILL ALLOW
SUPERCELLS TO QUICKLY DEVELOP...WITH EXTREMELY LARGE HAIL...AND
DAMAGING STRAIGHT LINE WINDS EXPECTED. SIGNIFICANT TORNADOES WILL
ALSO BE POSSIBLE...ESPECIALLY IN THE HIGH RISK AREA...WHERE LIFT
ALONG THE DRYLINE WILL BE STRONGEST...AND LOWER LEVEL WIND SHEAR WILL
BE HIGHEST.

FARTHER SOUTH ALONG THE DRYLINE...WHICH WOULD INCLUDE SOUTHWEST
OKLAHOMA...AND WESTERN NORTH TEXAS...THUNDERSTORM DEVELOPMENT MAY BE
DELAYED UNTIL LATE AFTERNOON...DUE TO A STRONGER CAP. BUT IF STORMS
CAN DEVELOP IN THESE AREAS...SUPERCELLS WILL ALSO QUICKLY
DEVELOP...WITH EXTREMELY LARGE HAIL...DAMAGING STRAIGHT LINE
WINDS...AND TORNADOES ALSO POSSIBLE.

THE RISK FOR SEVERE THUNDERSTORMS NEAR AND EAST OF INTERSTATE 35
WILL BE GREATEST DURING THE EVENING...AS THUNDERSTORMS THAT FORM
ALONG THE DRYLINE...MOVE EASTWARD INTO THE AREA.

AFTER MIDNIGHT...A COLD FRONT WILL CATCH UP WITH THE DRYLINE...AND
MAY SUPPORT ADDITIONAL THUNDERSTORMS ALONG THE FRONT. THESE STORMS
MAY DEVELOP INTO A SQUALL LINE WITH SEVERE WEATHER PRIMARILY BEING
DAMAGING WINDS AND LARGE HAIL...ALTHOUGH ISOLATED SUPERCELLS WILL
STILL BE POSSIBLE ALONG WITH THE RISK OF TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY...MAINLY
SOUTHEAST OF THE COLD FRONT. AT THIS TIME...IT APPEARS THE BEST
CHANCE FOR SEVERE WEATHER SUNDAY WILL BE ACROSS SOUTHEAST OKLAHOMA.
THE CHANCE OF THUNDERSTORMS REMAIN IN THE FORECAST MONDAY AND
TUESDAY IN PORTIONS OF NORTH TEXAS AND SOUTHEAST OKLAHOMA. A SLIGHT
CHANCE OF THUNDERSTORMS PERSIST ACROSS THE ENTIRE AREA WEDNESDAY
THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

JAMES

In the hours before

Local storm report, May 29, 9:54 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
954 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             NASH                    36.67N 98.05W
05/29/2004  1.25 INCH        GRANT              OK   PUBLIC

&&

JLP/KAT
Local storm report, May 29, 9:55 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
955 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     5 WNW EDMOND            35.68N 97.56W
05/29/2004  68 MPH           OKLAHOMA           OK   AMATEUR RADIO

            WIND GUST MEASURED. REPORTED AT COFFEE CREEK AND MAY.

&&

JLP/KAT
Special weather statement, May 29, 10:01 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1001 PM CDT SAT MAY 29 2004

OKZ020-300320-
PAYNE OK-
1001 PM CDT SAT MAY 29 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY.

A LARGE SEVERE THUNDERSTORM WAS CENTERED 15 MILES SOUTHWEST OF
PERKINS AT 1001 PM...MOVING EAST-NORTHEAST AT 25 MPH. ALTHOUGH THE
MAIN CORE OF THIS STORM WILL MOVE SOUTH OF PAYNE COUNTY AND OVER
NORTHERN AND CENTRAL PARTS OF LINCOLN COUNTY...HAIL MAY BE LOFTED
NORTHWARD INTO SOUTHERN PARTS OF PAYNE COUNTY...NEAR PERKINS. THIS
STORM WILL BE MONITORED FOR DEVIATIONS FROM CURRENT MOTION.

PEOPLE IN PAYNE COUNTY...INCLUDING THE CITY OF STILLWATER...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

11
Local storm report, May 29, 10:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1014 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TORNADO          4 SE MERIDIAN           35.80N 97.20W
05/29/2004                   LOGAN              OK   AMATEUR RADIO

&&

JLP/KAT
Local storm report, May 29, 10:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1025 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TSTM WND GST     1 N LUTHER              35.68N 97.18W
05/29/2004  60 MPH           OKLAHOMA           OK   LAW ENFORCEMENT

            WIND SPEED ESTIMATED.

&&

JLP/KAT
Local storm report, May 29, 10:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1034 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1027 PM     TORNADO          2 S CARNEY              35.78N 97.02W
05/29/2004                   LINCOLN            OK   EMERGENCY MNGR

            TWO SPOTTERS OBSERVED TORNADO. REPORT RELAYED TO COUNTY
            EMERGENCY MANAGER.

&&

KAT/DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:15 PM CDTTornado WarningOUNBlaine, Canadian30 min
May 29, 7:19 PM CDTSevere Thunderstorm WarningOUNKingfisher41 min
May 29, 7:44 PM CDTTornado WarningOUNCanadian31 min
May 29, 7:56 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan49 min
May 29, 8:12 PM CDTSevere Thunderstorm WarningOUNOklahoma33 min
May 29, 8:16 PM CDTTornado WarningOUNCanadian44 min
May 29, 8:42 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan, Oklahoma48 min
May 29, 8:51 PM CDTTornado WarningOUNOklahoma24 min
May 29, 8:58 PM CDTTornado WarningOUNCanadian17 min
May 29, 9:13 PM CDTTornado WarningOUNLogan, Oklahoma47 min
May 29, 9:39 PM CDTSevere Thunderstorm WarningOUNGrant51 min
May 29, 9:57 PM CDTTornado WarningOUNLincoln, Logan48 min
May 29, 10:00 PM CDTSevere Thunderstorm WarningOUNOklahoma30 min
May 29, 10:46 PM CDTSevere Thunderstorm WarningOUNPayne44 min
May 30, 12:06 PM CDTSevere Thunderstorm WarningOUNHughes29 min
May 30, 2:29 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan46 min

Nearby

Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.